Alert archive / Georgia / Freeze Watches in 2012

Freeze Watch 3, NWS Atlanta, GA

April 10, 2012Fannin County, Towns County, Union County, Georgia

NWS Atlanta, GA issued this freeze watch at Apr 10, 2012, 10:09 PM EDT for Fannin County, Towns County, Union County, Georgia. It took effect at Apr 12, 2012, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 10, 2012, 10:09 PM EDT (02:09 UTC)
In effect from
Apr 12, 2012, 2:00 AM EDT
Expired
Apr 11, 2012, 2:10 AM EDT
In force
Issued by
NWS Atlanta, GA

Counties Fannin County, GA, Towns County, GA, Union County, GA

The radar

The Knoxville radar (KMRX), 155 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WWUS72 KFFC 110209
NPWFFC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1009 PM EDT TUE APR 10 2012


GAZ006-008-009-111100-
/O.NEW.KFFC.FZ.A.0003.120412T0600Z-120412T1400Z/
FANNIN-UNION-TOWNS-
1009 PM EDT TUE APR 10 2012

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING FOR PARTS OF NORTHEAST GEORGIA...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
FREEZE WATCH...WHICH IS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH MID THURSDAY MORNING.

* LOCATIONS...THE NORTHEAST GEORGIA MOUNTAINS.

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...2 AM THROUGH 10 AM THURSDAY MORNING.

* IMPACTS...FREEZING TEMPERATURES MAY THREATEN OR KILL TENDER 
  SPRING GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS CONDITIONS ARE FAVORABLE FOR A FREEZE EVENT
IN AND CLOSE TO THE WATCH AREA. THOSE WITH AGRICULTURAL INTERESTS
IN THE WATCH AREA SHOULD MAKE PREPARATIONS TO PROTECT SENSITIVE
VEGETATION AND YOUNG TREES.

&&

$$
1 follow-up statement
138 
WWUS72 KFFC 110610
NPWFFC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
210 AM EDT WED APR 11 2012

GAZ006-008-009-111600-
/O.UPG.KFFC.FZ.A.0003.120412T0600Z-120412T1400Z/
/O.NEW.KFFC.FZ.W.0004.120412T0600Z-120412T1400Z/
FANNIN-UNION-TOWNS-
210 AM EDT WED APR 11 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT THURSDAY 
FOR PORTIONS OF NORTHEAST GEORGIA...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT
THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...THE NORTHEAST GEORGIA MOUNTAINS.

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...2 AM THROUGH 10 AM THURSDAY MORNING.

* IMPACTS...FREEZING TEMPERATURES MAY THREATEN OR KILL TENDER 
  SPRING GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE FORECAST TO
THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE
WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION.

&&

$$

GAZ001>005-007-011>016-019>021-030>032-041>044-052>054-056-111600-
/O.NEW.KFFC.FR.Y.0001.120412T0600Z-120412T1400Z/
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-GILMER-CHATTOOGA-GORDON-
PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-CHEROKEE-POLK-PAULDING-
COBB-HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-HEARD-COWETA-FAYETTE-
SPALDING-
INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND...
ROME...CARTERSVILLE...MARIETTA...CARROLLTON...DOUGLASVILLE...
EAST POINT...NEWNAN...PEACHTREE CITY...GRIFFIN
210 AM EDT WED APR 11 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT THURSDAY FOR 
PORTIONS OF NORTH AND WEST CENTRAL GEORGIA...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT THURSDAY.

* LOCATIONS...FOR PORTIONS OF NORTH AND WEST CENTRAL GEORGIA.

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING...2 AM THROUGH 10 AM THURSDAY MORNING

* IMPACTS...WITH TEMPERATURES IN THE LOW TO MID 30S...SUSCEPTIBLE
  PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED OR
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze watch went out at Apr 10, 7:50 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 10, 7:50 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
750 PM EDT TUE APR 10 2012

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
500 MB SHORTWAVE TROUGH RIPPLES THROUGH NORTH AND CENTRAL GEORGIA
TONIGHT. LACK OF AVAILABLE MOISTURE WILL PRECLUDE THIS TO MOSTLY
SOME PASSING CLOUDS AND THE SLIGHTEST POSSIBILITY OF A SHOWER IN
NORTH GEORGIA AS THE SURFACE BOUNDARY MOVES THROUGH THIS EVENING.
WHILE CURRENT RADAR SHOWS RETURNS IN NORTH GEORGIA...AREAS TO THE
WEST IN ALABAMA AND MISSISSIPPI HAVE BETTER MOISTURE AVAILABILITY.
EXPECT SHOWER ACTIVITY TO DIMINISH AS FRONT REACHES DRIER METRO
ATLANTA ENVIRONMENT.

BEHIND THE FRONT...EVENTUAL CLEARING SHOULD START FROM NORTH TO
SOUTH. A DRIER AND COLDER AIR MASS WILL ENTER PROMPTING THE NEED FOR
A RED FLAG WARNING ON WEDNESDAY. ON WEDNESDAY NIGHT INTO THURSDAY
MORNING...A LACK OF CLOUD COVER AND NORTHWESTERLY FLOW WILL
CONTRIBUTE TO TEMPERATURES NEAR FREEZING IN THE NORTHEAST GEORGIA
MOUNTAINS. A FREEZE WATCH FOR TOWNS...UNION...AND FANNIN COUNTIES
ISSUED...BUT WHITE AND LUMPKIN COUNTIES COULD ALSO SEE PATCHES AT OR
BELOW FREEZING ON THURSDAY MORNING. HIGHER CONFIDENCE WITH THE
COUNTIES IN THE FREEZE WATCH BECAUSE THEY ARE ON THE WINDWARD SIDE
WHILE WHITE AND LUMPKIN WOULD FALL ON THE LEEWARD SIDE WHICH COULD
HELP THEM STAY ABOVE FREEZING...THIS WILL HAVE TO BE MONITORED IN
THE NEXT FORECAST PACKAGE.

10

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HAVE MADE NO CHANGES TO THE EXTENDED. GFS/ECMWF INDICATE THE NEXT
SYSTEM TO BRING SHOWERS WOULD BE SOMETIME TUESDAY AFTERNOON. SO
SLIGHT CHANCE FOR TUESDAY LOOKS OKAY. THE PREVIOUS LONG TERM
DISCUSSION IS BELOW.

41
.PREVIOUS LONG TERM...
/ISSUED 242 AM EDT TUE APR 10 2012/ MODELS IN GENERAL AGREEMENT
WITH THE OVERALL PATTERN FOR THE LONG TERM. THE H5 TROUGH OVER THE
EASTERN U.S. WILL MOVE OVER THE ATLANTIC BY THE END OF THE WEEK AS
A H5 RIDGE BUILDS OVER THE EASTERN U.S. AFTER A COLD START TO THE
LONG TERM...A WARMING TREND BEGINS QUICKLY WITH TEMPS GOING ABOVE
NORMAL BY THE WEEKEND. WHILE THE RIDGE AXIS MOVES OFF THE ATLANTIC
COAST BY EARLY NEXT WEEK...THE WESTERLIES WILL REMAIN TO OUR WEST
KEEPING THE STORM TRACKS WELL WEST OF GA. THIS WILL KEEP US DRY
AND WARM INTO EARLY NEXT WEEK.

17

&&

FIRE WEATHER...
/ISSUED 340 PM EDT TUE APR 10 2012/ DANGEROUS FIRE CONDITIONS
CONTINUE AGAIN TODAY FOR GENERALLY ALL OF NORTH AND CENTRAL
GEORGIA DUE TO LOW RELATIVE HUMIDITY. FIRE DANGER STATEMENT IS IN
EFFECT THROUGH EARLY EVENING.

CONTINUED DRYING EXPECTED OVERNIGHT WITH THE PASSAGE OF A COLD
FRONT. THIS WOULD PUT ALL OF NORTH AND CENTRAL GEORGIA INTO
HUMIDITIES BELOW 25 PERCENT WEDNESDAY AFTERNOON. A FEW AREAS MAY
BE BORDERLINE FOR 6 PERCENT FUEL MOISTURE...BUT WINDS ARE
EXPECTED TO BE STRONG AND GUSTY TOMORROW AFTERNOON SO HAVE
INCLUDED THE ENTIRE CWA IN A RED FLAG WARNING.

41

&&

AVIATION...
00Z UPDATE...
VFR CONDITIONS ARE EXPECTED THROUGH THIS FORECAST PERIOD. AREA OF
BROKEN MID-LEVEL CLOUDS ACROSS NORTH GEORGIA WILL CONTINUE TO SINK
INTO CENTRAL GEORGIA AND DISSIPATE THROUGH 12Z. WINDS WILL REMAIN
NORTHWEST 6-10KT THROUGH 14Z THEN INCREASE TO 12-14KT. SOME GUSTS
15-25KT ARE POSSIBLE THROUGH 02Z...AND AGAIN AFTER 14Z.

//ATL CONFIDENCE...00Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          43  68  38  67 /   5   5   5   5
ATLANTA         45  65  40  66 /   5   5   5   5
BLAIRSVILLE     34  57  32  64 /   5   0   5   0
CARTERSVILLE    37  61  34  67 /   5   0   5   0
COLUMBUS        50  70  41  70 /   5   5   5   5
GAINESVILLE     44  61  39  66 /   5   0   5   0
MACON           41  72  36  70 /   5   5   5   5
ROME            38  62  36  68 /   5   0   5   0
PEACHTREE CITY  41  67  35  67 /   5   5   5   5
VIDALIA         48  71  39  70 /   5   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 7 PM EDT WEDNESDAY FOR THE
FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...
BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY...
DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

&&

10
Hazardous weather outlook, Apr 10, 9:59 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
959 PM EDT TUE APR 10 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
959 PM EDT TUE APR 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND A COLD FRONT TONIGHT
AND SPREAD A DRY AND STABLE AIR MASS ACROSS THE STATE ON WEDNESDAY.
LOW RELATIVE HUMIDITY... DRY FUELS AND GUSTY WINDS WILL RESULT IN
DANGEROUS FIRE CONDITIONS FOR NORTH AND CENTRAL GEORGIA WEDNESDAY
AFTERNOON AND EARLY EVENING. FOR MORE INFORMATION... SEE THE LATEST
RED FLAG WARNING STATEMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...DANGEROUS FIRE
WEATHER CONDITIONS EXIST ON WEDNESDAY. OTHERWISE... NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 10, 5:01 PM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 PM EDT TUE APR 10 2012

GAZ025-034>039-047-049>051-102200-
501 PM EDT TUE APR 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR BRIEF WIND GUSTS TO 40 MPH IN
WILKES...WALTON...TALIAFERRO...OGLETHORPE...OCONEE...MORGAN...
BARROW...CLARKE...GREENE...GWINNETT AND JACKSON COUNTIES UNTIL 600
PM EDT...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS THAT STRETCHED FROM NEAR NORMAN TO NEAR DACULA...
AND MOVING SOUTHEAST AT 40 MPH.

THESE SHOWERS ARE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO NEAR 40
MPH AS THEY MOVE ACROSS PARTS OF WILKES...WALTON...TALIAFERRO...
OGLETHORPE... OCONEE...MORGAN...BARROW. .. CLARKE...GREENE...
GWINNETT AND JACKSON COUNTIES THROUGH 600 PM EDT.

IF POSSIBLE... RESIDENTS IN THE PATH OF THESE SHOWERS SHOULD SECURE
OUTSIDE LOOSE OBJECTS SUCH AS LIGHT PATIO FURNITURE...UMBRELLAS AND
TRASH CANS.

&&

LAT...LON 3359 8290 3363 8363 3404 8406 3396 8337
      3401 8288 3398 8279 3399 8267 3392 8261
      3388 8260 3387 8258 3386 8257 3382 8259
      3367 8250
TIME...MOT...LOC 2057Z 306DEG 35KT 3396 8277 3390 8328
          3396 8387

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:10 AM EDTFrost AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Butts and 59 more32 hr
Apr 11, 2:10 AM EDTFreeze WarningFFCFannin, Towns, Union32 hr

Nearby

Freeze Watches in Georgia, 2012Every freeze watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.